SESSION TITLE: Diffuse Lung Disease Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Nivolumab and ipilimumab are monoclonal antibodies targeting programmed death-1 (PD-1) and cytotoxic T-lymphocyte antigen-4 (CTLA-4) proteins respectively, approved for metastatic melanoma. We present the clinicoradiographic and pathologic features of pneumonitis associated with these drugs.
CASE PRESENTATION: A 25-year-old male with bulky mediastinal lymphoma (features of classical Hodgkin’s and diffuse large B-cell) failed to respond adequately to R-CHOP, R-ICE, and R-CODOX-M/IVAC regimens. He enrolled in a phase-I trial evaluating the combination of nivolumab and ipilimumab. Prior to initiation of trial drugs, he had no respiratory symptoms. Baseline chest CT had no parenchymal abnormality. Ten days after the first cycle, he developed sinus congestion, dyspnea, and cough. PET-CT per protocol after second cycle showed mediastinal tumor shrinkage by ~40% with new FDG-avid pulmonary infiltrates. There was no leukocytosis. Symptoms did not respond to levofloxacin. Dyspnea and productive cough persisted for 2 months since their onset, without chest pain or hemoptysis. Repeat CT showed peribronchial groundglass and consolidative opacities, with micronodules (Fig 1). Bronchoscopy and BAL showed 63% macrophages, 24% lymphocytes, 8% neutrophils, 4% eosinophils and 1% pigment-laden macrophages. Stains and cultures for bacteria, fungi, and viruses were negative. Transbronchial biopsy is shown in Fig 2. Trial drugs were held after the 2nd cycle for 6 weeks during which respiratory symptoms resolved and CT improved (Fig 1). After 6 weeks, trial drugs were resumed and, after 6 cycles, patient remains asymptomatic with stable CT and the lymphoma continues to respond (Fig 1).
DISCUSSION: Drug induced-pneumonitis from nivolumab and ipilimumab results from enhanced T-cell activity against tumor as well as normal cells. This is the first report with a sarcoid-like reaction in association with organizing pneumonia. Granuloma formation may occur due to altered expression of CTLA-4 and PD-1 on T-cells (1,2). Milder symptoms may not require systemic steroids. Our case also highlights the time to symptom resolution and, unlike conventional drug reactions, these drugs can be resumed without recurrence of pneumonitis, as has been previously reported (3).
CONCLUSIONS: Drug-induced pneumonitis should be considered in patients receiving nivolumab and/or ipilimumab who present with respiratory symptoms and pulmonary infiltrates.
Reference #1: Palmer.J Immunol.2008;180:2704
Reference #2: Zubairi.Eur J Immunol.2004;34:1433
Reference #3: Nivolumab Drug label[www.fda.gov]
DISCLOSURE: The following authors have nothing to disclose: Sumedh Hoskote, Ana Zamora, Sounak Gupta, Eva Carmona, Carrie Thompson, Kaiser Lim
The case report describes an adverse reaction secondary to drugs (nivolumab and ipilimumab) given as a part of a phase-1 clinical trial for refractory lymphoma. These drugs have been FDA-approved for other cancers, such as melanoma but are currently only in use as research drugs for lymphoma. The principal investigator at our site is not involved with this submission.